Article Content

The FDA will require manufacturers of fluoroquinolone antibiotics to label the drugs with a black-box warning about the risk of tendonitis and tendon rupture and to provide patients with a medication guide explaining possible adverse reactions.


Ruptures of the Achilles tendon are three to four times more frequent among those taking these drugs than in people who've never taken them. Tendon ruptures have been reported several months after patients stopped taking a fluoroquinolone. The risks are greatest among people ages 60 and older, those taking steroids, and patients who've had a kidney, heart, or lung transplant.


Drugs that will carry the stronger warning include ciprofloxacin (Cipro), ciprofloxacin extended release (Cipro XR and Proquin XR), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin). Teach patients taking these drugs to immediately report tendon pain, swelling, or other signs of inflammation. At the first sign of tendon pain, they should stop taking the drug, seek medical care, and avoid exercising the affected area.